Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

   
Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)

 

Generalized eigenfunctions and real axis limits of the resolvent


Author: N. A. Derzko
Journal: Trans. Amer. Math. Soc. 174 (1972), 489-506
MSC: Primary 47A70
MathSciNet review: 0310684
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ (\mathcal{H},( \cdot , \cdot ))$ be a Hilbert space and A, E be a selfadjoint operator and corresponding spectral measure in $ \mathcal{H}\;(A = \smallint \lambda E(d\lambda ))$. It is known that for a suitable positive subspace $ {\mathcal{H}_ + } \subset \mathcal{H}$ and measure $ \rho $ the generalized eigenfunctions

$\displaystyle {\phi _{\lambda ,f}} = \mathop {\lim }\limits_{h \to 0} \frac{{E(... ...hop {\lim }\limits_{\Delta \to \lambda } \frac{{E(\Delta )f}}{{\rho (\Delta )}}$

exist in $ {\mathcal{H}_ - }$, the corresponding negative space, for $ \rho $-almost every $ \lambda $ and $ f \in {\mathcal{H}_ + }$. It is shown that for each $ \lambda $ the $ {\phi _{\lambda ,f}}$ form a pre-Hilbert space $ {\mathcal{H}_\lambda }$ using the natural inner product $ {({\phi _f},{\phi _g})_\lambda } = {\lim _{\Delta \to \lambda }}((E(\Delta )f,g)/\rho (\Delta ))$, and that $ \left\Vert \phi \right\Vert - \leq C{\left\Vert \phi \right\Vert _\lambda }$. Furthermore, if $ \{ \phi (\lambda ,\alpha )\} $ is a suitably chosen basis for $ {\mathcal{H}_\lambda }, - \infty < \lambda < \infty $, then one obtains the eigenfunction expansion suggested by

$\displaystyle (f,g) = \int {\rho (d\lambda )\;\sum\limits_{\alpha ,\beta } {(f,... ...)){\sigma _{\alpha \beta }}(\lambda )\overline{(g,\phi (\lambda ,\beta )).}} } $

. Finally it is shown that, for a suitable function $ w(\varepsilon ,\lambda ),{\phi _{\lambda ,f}}$ is given by $ {\lim _{\varepsilon \downarrow 0}}w(\varepsilon ,\lambda )[R(\lambda - i\varepsilon ) - R(\lambda + i\varepsilon )]f$, where $ R(z) = {(z - A)^{ - 1}}$.

References [Enhancements On Off] (What's this?)

  • [1] Ju. M. Berezans′kiĭ, Expansions in eigenfunctions of selfadjoint operators, Translated from the Russian by R. Bolstein, J. M. Danskin, J. Rovnyak and L. Shulman. Translations of Mathematical Monographs, Vol. 17, American Mathematical Society, Providence, R.I., 1968. MR 0222718 (36 #5768)
  • [2] Ju. M. Berezans′kiĭ, Spaces with negative norm, Uspehi Mat. Nauk 18 (1963), no. 1 (109), 63–96 (Russian). MR 0164254 (29 #1553)
  • [3] Ju. M. Berezanskiĭ, On an eigenfunction expansion for self-adjoint operators, Ukrain. Mat. Ž. 11 (1959), 16–24 (Russian, with English summary). MR 0123189 (23 #A518)
  • [4] Ju. M. Berezanskiĭ, Eigenfunction expansions of self-adjoint operators, Mat. Sb. N.S. 43(85) (1957), 75–126 (Russian). MR 0104895 (21 #3646)
  • [5] Felix E. Browder, Eigenfunction expansions for formally self-adjoint partial differential operators. I, II, Proc. Nat. Acad. Sci. U.S.A. 42 (1956), 769–771, 870–872. MR 0092091 (19,1061d)
  • [6] Felix E. Browder, The eigenfunction expansion theorem for the general self-adjoint singular elliptic partial differential operator. I. The analytical foundation, Proc. Nat. Acad. Sci. U. S. A. 40 (1954), 454–459. MR 0063535 (16,134c)
  • [7] Nelson Dunford and Jacob T. Schwartz, Linear Operators. I. General Theory, With the assistance of W. G. Bade and R. G. Bartle. Pure and Applied Mathematics, Vol. 7, Interscience Publishers, Inc., New York; Interscience Publishers, Ltd., London, 1958. MR 0117523 (22 #8302)
  • [8] Lars Gȧrding, Eigenfunction expansions, Partial Differential Equations (Proc. Summer Seminar, Boulder, Col., 1957), Interscience, New York, 1964, pp. 301–325. MR 0165236 (29 #2525)
  • [9] Lars Gårding, Eigenfunction expansions connected with elliptic differential operators, Tolfte Skandinaviska Matematikerkongressen, Lund, 1953, Lunds Universitets Matematiska Institution, Lund, 1954, pp. 44–55. MR 0071625 (17,158c)
  • [10] Eberhard Gerlach, On spectral representation for selfadjoint operators. Expansion in generalized eigenelements, Ann. Inst. Fourier (Grenoble) 15 (1965), no. fasc. 2, 537–574. MR 0190762 (32 #8172)
  • [11] Miguel de Guzmán, A covering lemma with applications to differentiability of measures and singular integral operators, Studia Math. 34 (1970), 299–317. (errata insert). MR 0264022 (41 #8621)
  • [12] G. I. Kac, Spectral decompositions of self-adjoint operators in terms of generalized elements of a Hilbert space, Ukrain. Mat. Ž. 13 (1961), no. 4, 13–33 (Russian, with English summary). MR 0144217 (26 #1764)
  • [13] G. I. Kac, Expansion in characteristic functions of self-adjoint operators, Dokl. Akad. Nauk SSSR (N.S.) 119 (1958), 19–22 (Russian). MR 0104896 (21 #3647)
  • [14] Tosio Kato, Perturbation theory for linear operators, Die Grundlehren der mathematischen Wissenschaften, Band 132, Springer-Verlag New York, Inc., New York, 1966. MR 0203473 (34 #3324)
  • [15] Walter Rudin, Real and complex analysis, McGraw-Hill Book Co., New York-Toronto, Ont.-London, 1966. MR 0210528 (35 #1420)
  • [16] S. Saks, Théorie de l'intégrale, Monografie Mat., vol. 7, PWN, Warsaw, 1937.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 47A70

Retrieve articles in all journals with MSC: 47A70


Additional Information

DOI: http://dx.doi.org/10.1090/S0002-9947-1972-0310684-1
PII: S 0002-9947(1972)0310684-1
Article copyright: © Copyright 1972 American Mathematical Society